Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 89, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 9, 2018, 12:33 AM EDT for 4 counties in North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2018, 12:33 AM EDT (04:33 UTC)
- Expired
- Sep 9, 2018, 4:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1115 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499
WGUS51 KRNK 090433
FFWRNK
NCC005-009-189-193-090830-
/O.NEW.KRNK.FF.W.0089.180909T0433Z-180909T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1233 AM EDT SUN SEP 9 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Western Alleghany County in northwestern North Carolina...
Western Wilkes County in northwestern North Carolina...
Southeastern Watauga County in northwestern North Carolina...
Ashe County in northwestern North Carolina...
* Until 430 AM EDT
* At 1230 AM EDT, Doppler radar indicated showers and thunderstorms
producing very heavy rainfall across the warned area. Up to two
inches of rain have already fallen in many areas from near Grassy
Creek, to Jefferson, to Wilbar, Deep Gap, and Wilkesboro. Flash
flooding is imminent.
* Some locations that will experience flooding include...
Wilkesboro...
Jefferson...
West Jefferson...
Lansing...
and Boomer.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Additional rainfall amounts of 1 to 3 inches are likely within the
warned area, resulting in aggravated flooding and flash flooding.
This includes the following streams and drainages...
North Fork New River...
Reddies River...
Darnell Creek...
Mulberry Creek...
and Clear Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3605 8139 3607 8141 3608 8143 3607 8144
3609 8146 3609 8147 3610 8148 3610 8151
3612 8155 3612 8162 3658 8149 3657 8126
3638 8110 3603 8122 3603 8127 3602 8129
$$
RAB2 follow-up statements
782
WGUS71 KRNK 090659
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
259 AM EDT SUN SEP 9 2018
NCC005-009-189-193-090830-
/O.CON.KRNK.FF.W.0089.000000T0000Z-180909T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany NC-Wilkes NC-Watauga NC-Ashe NC-
259 AM EDT SUN SEP 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EDT FOR
WESTERN ALLEGHANY...WESTERN WILKES...SOUTHEASTERN WATAUGA AND CENTRAL
ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA...
At 255 AM EDT, Doppler radar indicated that the heavy rainfall and
thunderstorms that moved through that area during the past couple of
hours have moved north and east out of the warned area. Rainfall of
2-3 inches, however, was common in many parts of the warned area
since midnight, in many areas that have received repeated heavy
rainfall in recent days or weeks. Excessive runoff will likely
continue for a while longer, thus the Flash Flood Warning remains in
effect at this time. County officials have reported that water
levels on several creeks and streams are high and just below bridge
or road level.
Some locations that may experience flooding include...
Wilkesboro...
Jefferson...
West Jefferson...
Lansing...
and Boomer.
This includes the following streams and drainages...
South Fork New River...
North Fork New River...
Reddies River...
Darnell Creek...
Mulberry Creek...
and Clear Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3605 8139 3607 8141 3608 8143 3607 8144
3609 8146 3609 8147 3610 8148 3610 8151
3612 8155 3612 8162 3658 8149 3657 8126
3638 8110 3603 8122 3603 8127 3602 8129
$$
RAB680
WGUS71 KRNK 090822
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
422 AM EDT SUN SEP 9 2018
NCC005-009-189-193-090831-
/O.EXP.KRNK.FF.W.0089.000000T0000Z-180909T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany NC-Wilkes NC-Watauga NC-Ashe NC-
422 AM EDT SUN SEP 9 2018
...THE FLASH FLOOD WARNING FOR
WESTERN ALLEGHANY...WESTERN WILKES...SOUTHEASTERN WATAUGA AND CENTRAL
ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA WILL EXPIRE AT 430 AM
EDT...
The heavy rain has ended, but high water in drainage areas, small
creeks and streams, remains and will continue to pose a threat for
a while longer. Thus, the Flash Flood Warning is being replaced
with a Flood Warning. Continue to heed any remaining road closures
and areas of high water.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3605 8139 3607 8141 3608 8143 3607 8144
3609 8146 3609 8147 3610 8148 3610 8151
3612 8155 3612 8162 3658 8149 3657 8126
3638 8110 3603 8122 3603 8127 3602 8129
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 8:41 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Sep 8, 8:41 PM EDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 841 PM EDT Sat Sep 8 2018 .SYNOPSIS... A wedge of cool air will surge south through the region tonight resulting in lingering showers as well as patchy drizzle into the early morning hours of Sunday. The wedge will remain in place through Sunday with a continued chance for showers through the latter portion of the weekend. Low pressure crossing from the Ohio Valley through New England will erode the wedge on Monday then stall a weak front over the Mid Atlantic Tuesday and Wednesday, before Florence begins to impact parts of the East Coast late in the week. && .NEAR TERM /THROUGH SUNDAY/... As of 830 PM EDT Saturday... Cold front near the Blue Ridge should continue to surge southwest through the region overnight reaching southern sections by morning. This will result in a quick 10-15 degree drop in temperatures along with a round of gusty northeast winds. Convergence zone just ahead of the boundary continues to help fire heavy rain producing convection per lingering decent instability across southern and southwest sections. Latest HRRR continues to develop showers/storms along the front over the far southern sections with some of this becoming elevated upon crossing into the cooler air to the north. Expect once the shallow cool pool undercuts the rest of the convection will gradually see a transition from showers to more stratiform nature light rain/drizzle after midnight. Thus adjusted pops to account for more coverage east and less west where the earlier band continues to stay just off to the west. Also slowed down the switch from convective mode over the south/west a few hours but maintained overall high chance to likely pops through early Sunday. Kept low temps close to previous with only a small bump up in lows across the south at this point. Previous discussion as of 230 PM EDT Saturday... Showers and thunderstorms have developed ahead of a developing wedge pushing down from the south. Precipitable water values remain elevated so the threat of excessive rainfall and localized flooding remains. Additionally, even though the dynamic environment is weak there will be a good amount of low level shear in the vicinity of the wedge front so expect some degree of organization to convection later this afternoon. As the wedge pushes down in earnest this evening this will enhance convergence and isentropic lift and continue with a good chance of showers overnight. The wedge remains in place through Sunday with weaker isentropic lift continuing showers and some drizzle through the day. There will be some destabilization on the western/southern edge of the wedge tomorrow but the better chances for thunder will be just outside of our region. Temperatures tonight will range from the mid/upper 50s from the Alleghany Highlands to the low/mid 60s elsewhere. Highs Sunday will be in the low to mid 60s in the heart of the wedge, rising to the mid 70/upper 70s west of the Blue Ridge and from Southside to the NC foothills. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 1151 AM EDT Saturday... The weather will remain unsettled Sunday evening into Sunday night. Southwest flow at 500 mb continues and upper diffluence increases over the Mid-Atlantic region along with lift under the left entrance region of an upper jet streak. A warm front will lift north across the region. The low level southwest flow will erode wedge late Sunday night into Monday morning. Low temperatures Sunday night will range from the upper 50s in the mountains to around 70 degrees in the piedmont. The warm front continues to lift north on Monday as a cold front approaches from the west. The warm, humid, summerlike air mass returns to our area with high temperatures Monday from near 70 degrees to the mid 80s in the piedmont. Scattered showers and thunderstorms mainly afternoon and evening are expected. With the loss of solar heating, most of the convection will diminish Monday night. Areas of low clouds and fog will develop Monday night into Tuesday morning. Low temperatures Monday night will feature readings from around 60 degrees in the northwest mountains to the lower 70s in the piedmont. Frontal boundary will stall across the region Tuesday into Tuesday night with showers and thunderstorms likely. The backing of the low-level flow Tuesday into Wednesday could permit some heavy showers to form in upslope areas on the east side of the mountains as moisture deepens in the profiles and precipitable water values. High temperatures will moderate into the lower 70s in the west to the mid 80s in the east. Low temperatures Tuesday night will generally be in the lower 60s to the lower 70s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 1151 AM EDT Saturday... All eyes on the Atlantic as Florence, likely a strong hurricane after intensification on Sunday, appears to be posing an increasing threat to the southeastern US coast, but there is still lots of time for that to change. Please refer to the latest NHC advisory on Florence for details on strength, movement and track. Strong upper ridge dominates just off the mid-Atlantic coast with associated surface high pressure over the East Coast, which may make it hard for the storm to turn north for awhile. The strength and shape of the blocking upper high will dictate where Florence will track. In any case, warmer conditions each day under the ridge and enough moisture to result in diurnal and mainly mountain afternoon and evening convection. Low level boundaries and moisture convergence will create scattered showers and thunderstorms. If Florence does indeed head in the direction of the Carolina coast and even inland into Virginia, that would result in maybe a day of sinking motion and lack of precipitation perhaps around Wednesday or Thursday. The range of possibilities of actual track still extends from Florida northward to at least the Mid-Atlantic which includes a chance of it recurving just offshore. If Florence ends up heading in our direction we could experience impacts as early as Thursday, but more likely Friday, from increasing north to northeast winds and then eventually heavy rain. The major point to make at this time regarding Florence is that while it is way too soon to have much confidence in whether or not it will impact the RNK county warning area, everyone needs to keep a close eye on forecasts of Florence from the National Hurricane Center and the NWS office like ours over the weekend. By Monday of next week we should have a much better handle on the track of Florence and who will/will not be impacted by this major hurricane. A track through South Carolina into western North Carolina and then into southwest Virginia would be the worst case scenario for us, while a further eastward track along the coast would have considerably less impact on our region, perhaps no more than just gusty north winds. Now is the time to begin considering what preparations need to be made should Florence directly impact our area. For the medium range forecast, the consensus guidance which is consistent with an extrapolation of the official NHC forecast suggests the storm would move into eastern VA by late Thursday into Friday, so the wind and PoP forecast grids reflect that idea for now, but with wind speeds toned down considerably from what they would be should Florence actually take a further westward track. There still is a great deal of uncertainty in extended forecast. Stay tuned throughout the days ahead as the forecast is likely to change several times in the next few days. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 650 PM EDT Saturday... Scattered showers thunderstorms will continue to affect TAF sites into late this evening, espcly along the corridor from KLWB to KLYH and KDAN where coverage looks to be the most widespread. Will include a prevailing group for shra/tsra pending locations of showers in regards to the terminals at release. Otherwise continuing with a VCTS/VCSH mention and including a TEMPO group as well where sub-VFR looks to be rather brief. A wedge of cool air will push south behind a passing cold front overnight with this boundary reaching the Blue Ridge locations by midnight and much of the rest of the region in the early morning hours of Sunday. This will bring more widespread IFR/LIFR conditions behind the front with winds becoming east/northeast and a bit gusty mainly east of the Blue Ridge. Isentropic lift over the wedge will keep some showers around before gradually tapering to drizzle and fog. There may be some improvement in conditions late in the period but with a solid wedge in place will opt to stay with mainly IFR/LIFR conditions through much of Sunday as well. High confidence in precipitation and developing IFR/LIFR conditions. Extended Discussion... A wedge will remain in the area into Sunday night, so Sunday night will likely again have widespread IFR/LIFR conditions. The wedge erodes Monday with scattered MVFR showers and thunderstorms. MVFR and IFR thunderstorms are likely on Tuesday and Wednesday. May see overall VFR return Thursday pending the timing of Florence with much of the region still west of this system until late week. Confidence average for all elements through Tuesday. Below average confidence Wednesday into Thursday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/MBS NEAR TERM...JH/MBS SHORT TERM...KK LONG TERM...KK AVIATION...AMS/JH/MBS
Hazardous weather outlook, Sep 8, 7:49 PM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Blacksburg VA 749 PM EDT Sat Sep 8 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-100000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 749 PM EDT Sat Sep 8 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Clusters of showers and thunderstorms containing heavy rainfall will continue into the overnight. The rain may be heavy enough to result in localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered showers and thunderstorms are expected each day. Through Thursday, a few of these could produce locally heavy rainfall each day, mainly during the afternoon and evening, resulting in localized flooding. Looking toward the end of the week, there is increasing potential that Hurricane Florence will impact some part of the eastern U.S. coast and move inland. However, at this time confidence is entirely too low to pinpoint any location for landfall and to further specify the inland track. There is still the possibility that Florence could remain in the open Atlantic. There remain a multitude of solutions regarding the projected path of Florence. Therefore, we strongly recommend that all interests continue to monitor the latest forecasts from the National Hurricane Center and local National Weather Service forecast offices over the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 12:02 AM EDT | Flash Flood Warning | RNK | Alleghany, Surry | 4 hr |
| Sep 9, 2:34 AM EDT | Special Weather Statement | RNK | Rockingham, Stokes, Surry, Yadkin | 56 min |
| Sep 9, 4:21 AM EDT | Areal Flood Advisory | RNK | Rockingham | 5 hr |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.